Nevada, 2009Heat in Nevada, July 13 to 15, 2009
July 13 to 15, 2009 · NWS VEF · 3 events in 1 county or zone
Three people died of heat related causes in the Las Vegas Valley. Temperatures had been at or above 80 degrees 24 hours a day since June 27th, and afternoon highs had been at or above 103 degrees all but one day since June 27th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three people died of heat related causes in the Las Vegas Valley. Temperatures had been at or above 80 degrees 24 hours a day since June 27th, and afternoon highs had been at or above 103 degrees all but one day since June 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 13, 8:50 AM PST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 13, 8:50 AM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT MON JUL 13 2009
.SYNOPSIS...HOT WEATHER IS EXPECTED THIS WEEK AS HIGH PRESSURE
BUILDS INTO THE DESERT SOUTHWEST. LATE IN THE WEEK...THERE COULD BE
A PUSH OF MOISTURE FROM THE SOUTHEAST...WHICH WOULD BRING A CHANCE
OF THUNDERSTORMS.
&&
.UPDATE...TWO THIN STREAMS OF MOISTURE EVIDENT ON WATER VAPOR THIS
MORNING. ONE CURRENTLY PUSHING UP FROM THE SOUTHWEST ACROSS THE
SOUTHERN HALF OF THE CWA IS REMNANTS OF CARLOS. THIS IS EXPECTED TO
ONLY BRING A FEW CIRRUS CLOUDS FOR THE REMAINDER OF TODAY. A SECOND
STREAM FROM PREVIOUS TROPICAL STORM BLANCA IS PUSHING INTO NORTHERN
INYO COUNTY. THIS HAS A LITTLE MORE LOW LEVEL MOISTURE ASSOCIATED
WITH IT...BUT A FEW CUMULUS CLOUDS SHOULD BE IT FOR THE SIERRA. BIG
STORY OVER THE NEXT FEW DAYS WILL BE THE STRONG HIGH PRESSURE
BUILDING IN FROM THE EAST. WE ARE STILL LOOKING FOR THE POSSIBILITY
OF HEAT WARNING CRITERIA /112 DEGREES/ BY THE END OF THE WEEK. NO
UPDATES PLANNED.
&&
.AVIATION...FOR MCCARRAN...ASIDE FROM BRIEF PERIODS OF CIRRUS MOVING
THROUGH EXPECT MOSTLY CLEAR SKIES THROUGH TUESDAY. WINDS WILL BE
SOUTH AROUND 10-18KTS THROUGH 02Z THIS EVENING AND BECOME LIGHT
OVERNIGHT. TEMPERATURES WILL REMAIN QUITE WARM AND BRING THE USUAL
THERMAL TURBULENCE IN THE AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY CLEAR SKIES ACROSS THE AREA. SOUTHWEST WINDS
10-20KTS WITH GUSTS NEAR 25KTS THROUGH THIS AFTERNOON. GENERALLY
LIGHT WINDS OVERNIGHT.
&&
.PREV DISCUSSION...316 AM PDT MON...SHORT TERM...WATER VAPOR SHOWS
THREE FEATURES OF NOTE THIS MORNING. THE LOW PRESSURE AREA OVER
OREGON WILL MOVE AWAY INTO THE NORTHERN ROCKIES TODAY...THE REMNANTS
OF TROPICAL STORM BLANCA WERE FEEDING HIGH LEVEL MOISTURE INTO OUR
AREA...AND THE BIG RIDGE OVER THE SOUTHERN PLAINS WILL BRING HEAT
CONCERNS THIS WEEK. AT 2 AM...SATELLITE SHOWED CLEAR SKIES OVER THE
SOUTHERN GREAT BASIN AND CIRRUS OVER THE MOJAVE DESERT COURTESY OF
BLANCA. THE REMNANTS OF TROPICAL SYSTEMS ALWAYS DESERVE EXTRA
SCRUTINY...AS WAS PROVEN IN AUGUST 2007 WHEN THE REMNANT CIRCULATION
OF FORMER ATLANTIC HURRICANE DEAN PRODUCED MAJOR FLOODING IN LAS
VEGAS. HOWEVER...THE LEFTOVERS OF BLANCA HAVE BEEN SITTING OVER COLD
WATERS FOR QUITE SOME TIME...AND WATER VAPOR SUGGESTS A TREMENDOUS
AMOUNT OF DRY AIR SURROUNDING THE SYSTEM...SO WILL HESITANTLY ACCEPT
THE MODEL OUTPUT WHICH CALLS FOR BLANCA TO BE A NON-FACTOR IN OUR
SENSIBLE WEATHER. AS THE OREGON LOW MOVES AWAY...GRADIENTS WILL
CONTINUE TO RELAX OVER THE NORTHERN ZONES...AND WINDS WILL NOT BE
STRONG ENOUGH TODAY TO JUSTIFY ANOTHER RED FLAG WARNING. THIS LEAVES
HEAT AS OUR MAIN CONCERN. THE HIGH OF 109F AT KLAS SUNDAY WAS THE
HIGHEST SO FAR THIS YEAR...AND THERE IS MORE TO COME AS THE RIDGE
SLOWLY WORKS ITS WAY WEST. THERE COULD BE A SLIGHT REPRIEVE TODAY
AND TUESDAY AS THE OREGON LOW AND THE REMNANTS OF BLANCA SUPPRESS
HEIGHTS JUST A BIT...BUT THE RIDGE WILL ASSERT ITSELF BEGINNING
WEDNESDAY AND WE COULD START FLIRTING WITH EXCESSIVE HEAT WARNING
CRITERIA /112F AT KLAS/.
.LONG TERM...RIDGING STILL THE DOMINANT FEATURE FOR THE EXTENDED
FORECAST PERIOD. MODELS STILL DIFFER ON EXACT POSITIONING OF THE
CENTER OF IT WITH IT BEING SOMEWHERE IN THE VICINITY OF THE FOUR
CORNERS TO EASTERN NEVADA. THIS COULD MAKE A DIFFERENCE IN THE
TEMPERATURE FORECAST AND MOISTURE ADVECTION. FOR NOW IT LOOKS LIKE
THE ONGOING FORECAST IS A COMPROMISE ON THESE PARAMETERS. FORECAST
HIGHS OF 111 ON THURSDAY AND FRIDAY IS CLOSE TO HEAT WARNING
CRITERIA WHICH MAY BE REQUIRED IF THE ECMWF FORECAST OF 500MB
HEIGHTS OF 597/8 OCCUR. STILL KEPT IN THE 20 PERCENT CHANCE OF
THUNDERSTORMS FOR MOHAVE COUNTY NEXT WEEKEND AS ALL MODELS HAVE THE
RIDGE BACKED OFF TO THE EAST TO ALLOW SOME MOISTURE INTO THE AREA
THEN. TEMPERATURES WILL ALSO MODERATE A BIT AS WELL IN RESPONSE TO
THE MOISTURE INCREASE.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
GORELOW/MORGAN/JACQUES
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 13, 2:32 AM PST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 AM PDT MON JUL 13 2009
AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-140700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
332 AM PDT MON JUL 13 2009 /332 AM MST MON JUL 13 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH PRESSURE WILL BRING VERY HOT TEMPERATURES BEGINNING
WEDNESDAY. EXCESSIVE HEAT WATCHES AND WARNINGS MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
AZZ001-CAZ519>521-NVZ014-015-018-019-140700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
332 AM PDT MON JUL 13 2009 /332 AM MST MON JUL 13 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
MORGAN
Heat, Las Vegas Valley
- When
- July 13, 12:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
One man died in Las Vegas of heat related causes.
Heat, Las Vegas Valley
- When
- July 14, 12:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
One man died in Las Vegas of heat related causes.
Heat, Las Vegas Valley
- When
- July 15, 12:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
One man died in Las Vegas of heat related causes.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Wyoming, July 13, 20092 injured · $932,000 · EF2 · 9 events
- Tornado and Hail in Nebraska, July 13, 2009$192,000 · EF2 · 21 events
- Tornado and Hail in South Dakota, July 13, 2009$415,000 · EF0 · 27 events
- Hail and Damaging Winds in Arkansas, July 13, 20091 injured · $115,000 · 1.75 in hail · 6 events
- Damaging Winds in South Dakota, July 13, 2009$150,000 · 57 kt wind · 4 events
- Flash Flood and Hail in Missouri, July 13, 2009$71,000 · 1.25 in hail · 6 events
- High Wind in North Dakota, July 13 to 14, 2009$35,000 · 53 kt wind · 2 events
- High Wind in South Dakota, July 13 to 14, 20093 injured · 61 kt wind · 3 events
- Wildfire in Oregon, July 13, 2009$30,000 · 1 event
- Hail in Oklahoma, July 13, 2009$20,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in South Dakota, July 13, 20092.75 in hail · 12 events
- Tornadoes and Hail in Montana, July 13, 2009EF0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181230, 181231, 181232.